Hail, Llano
- When
- March 25, 3:11 PM CST
- Where
- Llano County, 7.48 mi SE of Castell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.610, -98.880
An individual reported golf ball size hail southeast of Castell.
A cold front stalled across South Central Texas on the morning of March 25th. The subtropical jet and a mid/upper-level short wave trough pushed into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front stalled across South Central Texas on the morning of March 25th. The subtropical jet and a mid/upper-level short wave trough pushed into the region. Convection initiated across San Angelo's county warning area in the morning and spread to the southwest. Thunderstorms reached the Edwards Plateau by early afternoon and continued moving toward the east into the evening. Total estimated loss from this storm is around $160 million dollars...the most ever for an Austin hail storm. The top three hail storms that have hit Austin have all occurred on a March 25th. March 25, 1993 saw losses at $125 Million...and March 25, 2005 had $100 Million in losses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 25, 2:52 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 352 PM CDT WED MAR 25 2009 .DISCUSSION... THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR. THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION TIME AS THUNDERSTORMS MOVE EAST. CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY 2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR. A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED ...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK. && .FIRE WEATHER... WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 79 62 80 43 / 30 50 10 10 - AUSTIN BERGSTROM INTL AIRPORT 58 79 58 81 42 / 30 50 10 10 - NEW BRAUNFELS MUNI AIRPORT 62 80 59 83 41 / 20 40 10 10 - BURNET MUNI AIRPORT 56 79 58 76 38 / 30 40 10 10 - DEL RIO INTL AIRPORT 63 87 58 76 40 / 10 20 - - - GEORGETOWN MUNI AIRPORT 59 78 59 78 40 / 40 40 10 10 - HONDO MUNI AIRPORT 60 84 58 83 39 / 10 30 10 10 - SAN MARCOS MUNI AIRPORT 60 80 59 82 42 / 20 50 10 10 - LA GRANGE - FAYETTE REGIONAL 63 78 65 82 43 / 30 50 20 20 - SAN ANTONIO INTL AIRPORT 62 82 59 82 44 / 10 40 10 10 - STINSON MUNI AIRPORT 63 83 62 83 42 / 10 40 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/25/SS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 322 PM CDT WED MAR 25 2009 TXZ171>173-183>194-202>209-217>225-228-261100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 322 PM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS ALONG AN NORTH OF STATE HIGHWAY 71. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281. WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN ADDITION...A RED FLAG WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 255 PM CDT WED MAR 25 2009 TXZ184-252100- EDWARDS- 255 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH. PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 PM CDT WED MAR 25 2009 TXZ184-186-252200- EDWARDS-KERR- 357 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND KERR COUNTIES... AT 357 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TELEGRAPH...OR 18 MILES SOUTH OF JUNCTION... MOVING EAST AT 30 MPH. PEOPLE IN NORTHEASTERN EDWARDS AND NORTHWESTERN KERR COUNTIES... INCLUDING THE FOLLOWING LOCATIONS...MOUNTAIN HOME...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CASTELL 30.70N 98.50W
03/25/2009 E0.25 INCH LLANO TX LAW ENFORCEMENT
&&
EVENT NUMBER 00337
JPBThe Austin/San Antonio radar (KEWX), 130 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
38 hail, 1 thunderstorm wind. Local standard time, as filed.
An individual reported golf ball size hail southeast of Castell.
A thunderstorm moved through the Kingsland area and produced hail ranging from penny to golf ball size.
A thunderstorm moved across the Horseshoe Bay area and produced hail ranging from golf ball to hen egg size.
A thunderstorm moved from Marble Falls to Spicewood and produced hail ranging from half dollar to golf ball size.
An amateur radio operator reported quarter size hail one mile north of the Lago Vista Airport.
A thunderstorm moved from Anderson Mill to Round Rock and produced hail ranging from quarter to hen egg size. We received six reports of severe hail caused by this storm.
A CoCoRaHS observer southeast of Leander reported hail covering the ground with the largest hail stones quarter size. This storm also produced nickel size hail.
A thunderstorm moved through the Austin area and produced hail ranging from quarter to teacup size. We received 14 reports of severe size hail, nine of which were two inches or larger. The teacup size hail was reported by the media and fell near the Austin Arboretum.
The Austin Emergency Manager reported power lines blown down in the 12000 block of Dringenberg Drive.
An amateur radio operator reported penny size west of Georgetown. This report was relayed to us by the National Weather Service Weather Forecast Office in Fort Worth.
CoCoRaHS observer reported car damage from tennis ball size hail.
Large hail shredded leaves, put dents in cars and gutters. Patio table glass top shattered.
A thunderstorm moved through the north Austin/Round Rock area and produced hail ranging from golf ball to hen egg size. We received three reports of severe hail with this storm. This hail dented cars and caused minor damage to some roof shingles in the north Austin area.
A thunderstorm produced penny size hail in Coupland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155227, 155228, 161319, 161318, 155229, 161320, 155230, 161321, 161322, 155232, 155233, 161329, 161330, 155234, 161323, 161324, 161328, 155235, 161327, 161331, 161325, 161326, 155623, 155633, 161317, 161332, 161333, 161334, 161335, 161336, 161338, 161340, 161341, 161337, 161343, 155627, 161342, 161339, 155625.